IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 2062 
Small font sizeDefault font sizeIncrease font size
Navigate Here
 ╗   Next article
 ╗   Previous article
 ╗   Table of Contents

Resource Links
 ╗   Similar in PUBMED
 ╗  Search Pubmed for
 ╗  Search in Google Scholar for
 ╗Related articles
 ╗   Citation Manager
 ╗   Access Statistics
 ╗   Reader Comments
 ╗   Email Alert *
 ╗   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed3523    
    Printed172    
    Emailed1    
    PDF Downloaded110    
    Comments [Add]    

Recommend this journal

 

 DRUG WATCH
Year : 2011  |  Volume : 43  |  Issue : 1  |  Page : 80-81

Methylphenidate-induced mania-like symptoms


1 Department of Psychiatry, Institute of Neurosciences, Kolkata, 185/1, A.J.C. Bose Road, Kolkata - 700 017, India
2 Department of Psychiatry, Post Graduate Institute of Medical Education and Research, Chandigarh - 160 012, India

Correspondence Address:
Kaustav Chakraborty
Department of Psychiatry, Institute of Neurosciences, Kolkata, 185/1, A.J.C. Bose Road, Kolkata - 700 017
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.75678

Rights and Permissions

Therapeutic dose of methylphenidate is known to cause adverse effects (psychosis or mania), albeit in a small number of cases. Signs and symptoms of adverse effects usually disappear on stopping the medicine. Data regarding the safety of methylphenidate in comorbid attention deficit hyperactivity disorder (ADHD) and mental retardation are nonexistent. We describe a case of an 11-year-old girl with ADHD and mental retardation treated with methylphenidate, who developed mania like symptoms requiring inpatient treatment. The index case required psychopharmacological intervention with sodium valproate and olanzapine as the symptoms did not subside even after 3 days. This case highlights the fact that one has to exercise caution while prescribing methylphenidate in patients with comorbid ADHD and mental retardation.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow